The Naked Scientists

The Naked Scientists Forum

Author Topic: strange reaction to adenosine  (Read 2395 times)

Offline carreerslut

  • Jr. Member
  • **
  • Posts: 38
    • View Profile
strange reaction to adenosine
« on: 27/07/2009 00:47:18 »
Posted once before about cardiac issues.  I had my cardiac MRI, and had adenosine injected at some point.  I was warned that it would maybe cause chest pain and horrible feelings in my head.  Did get a bit of that but also an unexpected reaction, which apparently the docs doing it never saw before.  I had the most excruting pain in both my legs.  Have had pain in my legs before, as a young woman, the same pain, but this was like someone had set them both on fire.
Researched a bit and found adenosine is often given to REDUCE leg pain. 
I have worsening mobility problems and find it hard to believe this and the heart scan reaction aren't linked.  Seems wrong to ignore it somehow.  Anyone expert in this area?
Was a bit annoyed after the scan.  One doctor said he needed to talk to me.  I waited and he came out and said my MRI was normal.  As declared just minutes after I was out of the machine!  Was too exhausted to say much but just thought it is surely impossible to analyse the hundreds of images from such a long scan in a few moments, and then tell me all was fine.  He wasn't even my consultant.  Maybe he meant well, and just wanted me to feel okay after such a nasty experience, but actually ended up doing the opposite.  Got annoyed at being clearly lied to.  May well be that ultimately all is normal, but wait until the results are in!!!
Am I mistaken here, can an MRI really be read instantly?  Worked enough times in hospitals with patients of mine being scanned and even emergency cases took time to analyze the data.
Not looking for cardiac problems, just think that if I do end up having them this man has done a bad thing by saying all was fine.
Any opinions?
More interested in the leg pain thing though.  Feet and legs swelling up recently like with right sided heart failure, but could be a number of other reasons.  Just fed up that had this golden opportunity to get to the route of a significant side effect and because it was not the norm it just got ignored.  Just seemed like lazy medicine.  Please correct me if I'm wrong!  Can't get hold of consultant although he knows I am not satisfied about the response to what happened.  Don't think it's PAD - pain was through the whole of my legs.
Am only in my early forties by the way.  Thanks for any ideas.


 

Offline RD

  • Neilep Level Member
  • ******
  • Posts: 8126
  • Thanked: 53 times
    • View Profile
strange reaction to adenosine
« Reply #1 on: 27/07/2009 03:06:50 »
Re: Heart valve defects & changes in spine* in 40yr old.

You previously mentioned you have clotting disorder.
A hypercoagulable condition alone would be sufficient to cause damage to heart valves and the bones in the spine.

Tiny blood clots (micro-thrombo-emboli) can block the blood supply to the bones causing osteonecrosis (avascular necrosis AVN), and could be responsible for your "90 year old spine".

Thromboemboli are associated with mitral valve prolapse (MVP) http://www.ima.org.il/imaj/ar01apr-11.pdf


*The burning pain in your legs could be neuropathic due to the joint disease in your spine affecting the nerves from your legs, rather than a drug reaction. Lying on the hard MRI table may have triggered it by putting increased pressure on your lower back.


Quote
Abstract
Background context

Avascular necrosis is a commonly described condition caused by a disruption of blood supply to the bones, resulting in necrosis. Although common in joints of the extremities, it is seen less often in the spine. Risk factors for avascular necrosis include steroid use, alcohol consumption, smoking, scuba diving, thrombosis, hypercoagulability, and hypertension.

This is a case report.

Methods

The patient underwent L3S1 decompression and L5S1 discectomy, during which time avascular necrosis of the superior articular process of the L3L4 facet joints was discovered. The patient then underwent spinal fusion with pedicle screw instrumentation. Pathologic examination of both right and left facet joints confirmed the diagnosis of avascular necrosis.
Results

At 19-month follow up, the patient's leg and back pain had significantly improved. His spine appeared fused with no instability or implant failure.

Conclusion

We have presented a case of avascular necrosis of L3L4 facet joints resulting in fracture and instability at the L3L4 level of the spine, which was stabilized with an L3L4 pedicle screw spinal fusion.
http://linkinghub.elsevier.com/retrieve/pii/S1529943008014368
« Last Edit: 27/07/2009 03:16:38 by RD »
 

Offline carreerslut

  • Jr. Member
  • **
  • Posts: 38
    • View Profile
strange reaction to adenosine
« Reply #2 on: 27/07/2009 07:19:31 »
Thank you so much for your reply.  Have been asking around a fair bit about this and answers were always a 'yes but...' with me.  Looked at your answer with interest and did the most basic of research.  Then did what I felt needed to be done, and ran the idea politely by my doctor, seeing as he was looking for these types of necrotic clots anyway, just looking only at the heart and lungs. 

In short I have a gut feeling you are right!!!  I do not say this lightly, I dismiss more diagnoses than I accept, the whole picture has to fit.  Either you are a sufferer, a very well trained clinician, or know how to do excellent research.  Strange how the general public have taken on the role of doctors of old.  Whilst the new generation of docs rely on tests and just let the machines do the diagnosing, technicians really, the public have no such luxury.  We have to look at the presenting symptoms, apply our knowledge and/or research, come up with educated guesses, and keep on until we get it right.  Isn't that what doctors used to do?

Can't say I'm over the moon with the possible diagnosis, but am very pleased this stranger on the web has guided me in the right direction.  As you indicate, is a disease of the elderly.  All my time nursing strangely I rarely worked with the very elderly, have good knowledge of specialized areas in young to middle aged and early elderly patients, but not much on degenerative disease. 

Sometimes a random cry for help online can bring unexpected results.  Thank you.  Even if this ultimately is not the diagnosis, still thank you, you have without knowing it fitted in other aspects of my condition I had not shared.  Hole in one.  Definitely done your good deed for the day.

But please anyone else feel free to comment, whether you know more about mri's, have different opinions, or whatever.  Am well able to sift the wheat from the chaff, but am grateful for the whole package she says tying herself in a knot of metaphor...
 

The Naked Scientists Forum

strange reaction to adenosine
« Reply #2 on: 27/07/2009 07:19:31 »

 

SMF 2.0.10 | SMF © 2015, Simple Machines
SMFAds for Free Forums